State estimation aims at approximately reconstructing the solution $u$ to a parametrized partial differential equation from $m$ linear measurements when the parameter vector $y$ is unknown. Fast numerical recovery methods have been proposed in Maday et al. [Internat. J. Numer. Methods Engrg., 102 (2015), pp. 933--965] based on reduced models which are linear spaces of moderate dimension $n$ that are tailored to approximate the solution manifold ${\cal M}$ where the solution sits. These methods can be viewed as deterministic counterparts to Bayesian estimation approaches and are proved to be optimal when the prior is expressed by approximability of the solution with respect to the reduced model [P. Binev et al., SIAM/ASA J. Uncertain. Quantif., 5 (2017), pp. 1--29]. However, they are inherently limited by their linear nature, which bounds from below their best possible performance by the Kolmogorov width $d_m({\cal M})$ of the solution manifold. In this paper, we propose to break this barrier by using simple nonlinear reduced models that consist of a finite union of linear spaces $V_k$, each having dimension at most $m$ and leading to different estimators $u_k^*$. A model selection mechanism based on minimizing the PDE residual over the parameter space is used to select from this collection the final estimator $u^*$. Our analysis shows that $u^*$ meets optimal recovery benchmarks that are inherent to the solution manifold and not tied to its Kolmogorov width. The residual minimization procedure is computationally simple in the relevant case of affine parameter dependence in the PDE. In addition, it results in an estimator $y^*$ for the unknown parameter vector. In this setting, we also discuss an alternating minimization (coordinate descent) algorithm for joint state and parameter estimation that potentially improves the quality of both estimators.


  1. state estimation
  2. parameter estimation
  3. reduced order modeling
  4. optimal recovery

MSC codes

  1. 65M32
  2. 65M12

Get full access to this article

View all available purchase options and get full access to this article.


Y. Maday, A. T. Patera, J. D. Penn, and M. Yano, A parametrized-background data-weak approach to variational data assimilation: Formulation, analysis, and application to acoustics, Internat. J. Numer. Methods Engrg., 102 (2015), pp. 933--965, https://doi.org/10.1002/nme.4747.
P. Binev, A. Cohen, W. Dahmen, R. DeVore, G. Petrova, and P. Wojtaszczyk, Data assimilation in reduced modeling, SIAM/ASA J. Uncertain. Quantif., 5 (2017), pp. 1--29, https://doi.org/10.1137/15M1025384.
P. Binev, A. Cohen, W. Dahmen, R. DeVore, G. Petrova, and P. Wojtaszczyk, Convergence rates for greedy algorithms in reduced basis methods, SIAM J. Math. Anal., 43 (2011), pp. 1457--1472, https://doi.org/10.1137/100795772.
P. Binev, A. Cohen, O. Mula, and J. Nichols, Greedy algorithms for optimal measurements selection in state estimation using reduced models, SIAM J. Uncertain. Quantif., 43 (2018), pp. 1101--1126, https://doi.org/10.1137/17M1157635.
A. Bonito, A. Cohen, R. DeVore, G. Petrova, and G. Welper, Diffusion coefficients estimation for elliptic partial differential equations, SIAM J. Math. Anal, 49 (2017), pp. 1570--1592, https://doi.org/10.1137/16M1094476.
A. Bonito, A. Cohen, R. DeVore, D. Guignard, P. Jantsch, and G. Petrova, Nonlinear methods for model reduction, ESAIM Math. Model. Numer. Anal., 55 (2021), pp. 507--531.
D. Braess, Finite Elements, Theory, Fast Solvers, and Applications in Solid Mechanics, Cambridge University Press, Cambridge, UK, 1997.
D. Broersen and R. P. Stevenson, A Petrov-Galerkin discretization with optimal test space of a mild-weak formulation of convection-diffusion equations in mixed form, IMA J. Numer. Anal., 35 (2015), pp. 39--73, https://doi.org/10.1093/imanum/dru003.
C. Carstensen, L. Demkowicz, and J. Gopalakrishnan, Breaking spaces and forms for the DPG method and applications including Maxwell equations, Comput. Math. Appl., 72 (2016), pp. 494--522, https://doi.org/10.1016/j.camwa.2016.05.004.
A. Cohen, W. Dahmen, and G. Welper, Adaptivity and variational stabilization for convection-diffusion equations, ESAIM Math. Model. Numer. Anal., 46 (2012), pp. 1247--1273, https://doi.org/10.1051/m2an/2012003.
A. Cohen, W. Dahmen, R. DeVore, and J. Nichols, Reduced basis greedy selection using random training sets, ESAIM Math. Model. Numer. Anal., 54 (2020), pp. 1509--1524, https://doi.org/10.1051/m2an/2020004.
A. Cohen, W. Dahmen, R. DeVore, J. Fadili, O. Mula, and J. Nichols, Optimal reduced model algorithms for data-based state estimation, SIAM J. Numer. Anal., 58 (2020), pp. 3355--3381, https://doi.org/10.1137/19M1255185, 2020.
A. Cohen and R. DeVore, Approximation of high dimensional parametric PDEs, Acta Numer., 24 (2015), pp. 1--159, https://doi.org/10.1017/S0962492915000033.
A. Cohen, R. DeVore, and C. Schwab, Analytic regularity and polynomial approximation of parametric stochastic elliptic PDEs, Anal. Appl., 9 (2011), pp. 11--47, https://doi.org/10.1142/S0219530511001728.
A. C. Lorenc, A global three-dimensional multivariate statistical interpolation scheme, Mon. Weather Rev., 109 (1981), pp. 701--721.
C. Lorenc, Analysis methods for numerical weather prediction, Q. J. R. Meteorol. Soc., 112 (1986), pp. 1177--1194.
R. Everson and L. Sirovich, Karhunen--Loeve procedure for gappy data, J. Opt. Soc. Amer. A, 12 (1995), pp. 1657--1664.
K. Willcox, Unsteady flow sensing and estimation via the gappy proper orthogonal decomposition, Comput. & Fluids, 35 (2006), pp. 208--226.
B. Adcock, A. C. Hansen, and C. Poon, Beyond consistent reconstructions: Optimality and sharp bounds for generalized sampling, and application to the uniform resampling problem, SIAM J. Math. Anal., 45 (2013), pp. 3132--3167, https://doi.org/10.1137/120895846.
Y. Maday and O. Mula, A generalized empirical interpolation method: Application of reduced basis techniques to data assimilation, in Analysis and Numerics of Partial Differential Equations, Springer INdAM Ser. 4, Springer, Milan, 2013, pp. 221--235.
Y. Maday, O. Mula, A. T. Patera, and M. Yano, The generalized empirical interpolation method: Stability theory on Hilbert spaces with an application to the Stokes equation, Comput. Methods Appl. Mech. Engrg., 287 (2015), pp. 310--334.
Y. Maday, O. Mula, and G. Turinici, Convergence analysis of the generalized empirical interpolation method, SIAM J. Numer. Anal., 54 (2016), pp. 1713--1731, https://doi.org/10.1137/140978843.
A. Bonito, A. Cohen, R. DeVore, D. Guignard, P. Jantsch, and G. Petrova, Nonlinear methods for model reduction, ESAIM Math. Model. Numer. Anal., 55 (2021), pp. 507--531.
D. Amsallem, M. J. Zahr, and C. Farhat, Nonlinear model order reduction based on local reduced-order bases, Internat. J. Numer. Methods Engrg., 92 (2012), pp. 891--916.
B. Peherstorfer, D. Butnaru, K. Willcox, and H.-J. Bungartz, Localized discrete empirical interpolation method, SIAM J. Sci. Comput., 36 (2014), pp. A168--A192, https://doi.org/10.1137/130924408.
K. Carlberg, Adaptive h-refinement for reduced-order models, Internat. J. Numer. Methods Engrg., 102 (2015), pp. 1192--1210.
D. Amsallem and B. Haasdonk, PEBL-ROM: Projection-error based local reduced-order models, Adv. Model. Simul. Eng. Sci., 3 (2016), 6.
W. Dahmen, C. Huang, C. Schwab, and G. Welper, Adaptive Petrov--Galerkin methods for first order transport equations, SIAM J. Numer. Anal., 50 (2012), pp. 2420--2445, https://doi.org/10.1137/110823158.
W. Dahmen, C. Plesken, and G. Welper, Double greedy algorithms: Reduced basis methods for transport dominated problems, ESAIM Math. Model. Numer. Anal., 48 (2014), pp. 623--663, https://doi.org/10.1051/m2an/2013103.
R. DeVore, G. Petrova, and P. Wojtaszczyk, Greedy algorithms for reduced bases in Banach spaces, Constr. Approx., 37 (2013), pp. 455--466, https://doi.org/10.1007/s00365-013-9186-2.
M. Dashti and A. M. Stuart, The Bayesian approach to inverse problems, in Handbook of Uncertainty Quantification, R. Ghanem, D. Higdon, and H. Owhadi, eds., Springer, Cham, 2017, pp. 311--428, https://doi.org/10.1007/978-3-319-12385-1_7.
J. L. Eftang, A. T. Patera, and E. M. Ronquist, An “$hp"$ certified reduced basis method for parametrized elliptic partial differential equations, SIAM J. Sci. Comput., 32 (2010), pp. 3170--3200, https://doi.org/10.1137/090780122.
Y. Maday, A. T. Patera, and G. Turinici, Global a priori convergence theory for reduced-basis approximations of single-parameter symmetric coercive elliptic partial differential equations, C. R. Math. Acad. Sci. Paris, 335 (2002), pp. 289--294, https://doi.org/10.1016/S1631-073X(02)02466-4.
Y. Maday and B. Stamm, Locally adaptive greedy approximations for anisotropic parameter reduced basis spaces, SIAM J. Sci. Comput., 35 (2013), pp. A2417--A2441, https://doi.org/10.1137/120873868.
P. Massart, Concentration Inequalities and Model Selection, Springer, Berlin, 2007, https://doi.org/10.1007/978-3-540-48503-2.
N. A. Routledge, A result in Hilbert space, Quart. J. Math. Oxford Ser. (2), 3 (1952), pp. 12--18.
G. Rozza, D. B. P. Huynh, and A. T. Patera, Reduced basis approximation and a posteriori error estimation for affinely parametrized elliptic coercive partial differential equations: Application to transport and continuum mechanics, Arch. Comput. Methods Eng., 15 (2008), pp. 229--275, https://doi.org/10.1007/s11831-008-9019-9.
S. Sen, Reduced-basis approximation and a posteriori error estimation for many-parameter heat conduction problems, Numer. Heat Tr. B-Fund, 54 (2008), pp. 369--389. https://doi.org/10.1080/10407790802424204.
A. M. Stuart, Inverse problems: A Bayesian perspective, Acta Numer., 19 (2010), pp. 451--559, https://doi.org/10.1017/S0962492910000061.
R. P. Stevenson and J. Westerdiep, Stability of Galerkin discretizations of a mixed space-time variational formulation of parabolic evolution equations, IMA J. Numer. Anal., 41 (2021), pp. 28--47, https://doi.org/10.1093/imanum/drz069.
V. Temlyakov, Nonlinear Kolmogorov widths, Math. Notes, 63 (1998), pp. 785--795.
B. Peherstorfer, K. Willcox, and M. Gunzburger, Survey of multifidelity methods in uncertainty propagation, inference, and optimization, SIAM Rev., 60 (2018), pp. 550--591, https://doi.org/10.1137/16M1082469.

Information & Authors


Published In

cover image SIAM/ASA Journal on Uncertainty Quantification
SIAM/ASA Journal on Uncertainty Quantification
Pages: 227 - 267
ISSN (online): 2166-2525


Submitted: 17 November 2020
Accepted: 15 November 2021
Published online: 8 February 2022


  1. state estimation
  2. parameter estimation
  3. reduced order modeling
  4. optimal recovery

MSC codes

  1. 65M32
  2. 65M12



Funding Information

H2020 European Research Council https://doi.org/10.13039/100010663 : BREAD

Funding Information

Division of Mathematical Sciences https://doi.org/10.13039/100000121 : DMS-1720297, DMS-2012469

Metrics & Citations



If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By







Copy the content Link

Share with email

Email a colleague

Share on social media